Hail, Eddy
- When
- April 9, 3:48 PM MST to 3:53 PM MST
- Where
- Eddy County, 16 mi NW of Carlsbad
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.584, -104.424
Upper level disturbances moved across West Texas and southeast New Mexico with a weak upper level ridge in place. These upper level disturbances along with good heating of the surface and plenty of moisture helped to produce lift and instability needed for thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Upper level disturbances moved across West Texas and southeast New Mexico with a weak upper level ridge in place. These upper level disturbances along with good heating of the surface and plenty of moisture helped to produce lift and instability needed for thunderstorms to develop. Storms initially developed across the Davis Mountains and in southeast New Mexico then moved across the Trans Pecos and Permian Basin. These storms resulted in reports of severe hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 9, 3:40 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT MON APR 9 2012 .UPDATE... SEVERE THUNDERSTORM WATCH NUMBER 153 IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 1 AM CDT /MIDNIGHT MDT/. && .EARLIER DISCUSSION... SHORT TERM FORECAST CONCERNS WILL INCLUDE THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING. THE LATEST RADAR DATA SHOWS CONVECTION ALREADY UNDERWAY ACROSS THE TRANS PECOS REGION...WITH A FEW SHOWERS EVEN MOVING INTO THE PERMIAN BASIN. THE TRANS PECOS REGION WILL REMAIN FAVORED FOR STORM DEVELOPMENT THIS AFTERNOON AND EVENING GIVEN STEEP MID-LEVEL LAPSE RATES...DAYTIME HEATING AND WEAK UPSLOPE FLOW. THE HIGHER RESOLUTION MODELS...INCLUDING THE ARW AND NMM CONCENTRATE PRECIPITATION DEVELOPMENT OVER THE DAVIS AND GLASS MOUNTAINS...WITH ANOTHER CLUSTER OF STORMS OVER THE SOUTHEAST NEW MEXICO PLAINS. GIVEN CURRENT TRENDS AND MODEL PERFORMANCE YESTERDAY... WE HAVE INCREASED RAIN CHANCES ACROSS THE ABOVE MENTIONED AREAS. A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN. LATER THIS EVENING... AN ORGANIZED AREA OF PRECIPITATION MAY CLIP THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS CONVECTION DEVELOPS OVER EASTERN NEW MEXICO... THEN FORMS A POSSIBLE MCS LATE THIS EVENING. THE NAM12 SUGGESTS A LOW-LEVEL JET OF 30-40KTS... WHICH WOULD SUSTAIN ANY CONVECTION AS IT MOVES ACROSS THE REGION. IF AN MCS MANAGES TO DEVELOP... DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. GIVEN THE AMOUNT OF MOISTURE... LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN FOR ALL AREAS THROUGH TONIGHT. CONVECTION ALSO REMAINS POSSIBLE ON TUESDAY...AND THE TRANS PECOS MOUNTAINS APPEAR TO STAND A BETTER SHOT AT ADDITIONAL RAINFALL THAN THE SURROUNDING PLAINS. CAN/T COMPLETELY RULE OUT ADDITIONAL MCS DEVELOPMENT TO OUR NORTH DURING THE LATE EVENING AND OVERNIGHT HOURS...BUT THE SIGNAL FOR THIS IS CURRENTLY PRETTY WEAK. FOR NOW... WE WILL CONTINUE TO MENTION CHANCE POPS ACROSS NORTHERN LEA COUNTY...THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. AGAIN...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. THE LATEST MODEL DATA CONTINUES TO INDICATE THE FLOW ALOFT WILL BECOME SOUTHWESTERLY AND INCREASE ON WEDNESDAY. THERE IS CURRENTLY VERY GOOD AGREEMENT THAT THUNDERSTORMS WILL FIRE ALONG THE DRYLINE DURING THE AFTERNOON HOURS ON WEDNESDAY. STEEP LAPSE RATES ALONG WITH WESTERLY BULK SHEAR VECTORS AVERAGING AROUND 40KTS SUGGEST SUPERCELL DEVELOPMENT REMAINS POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS WITH ANY THUNDERSTORMS. SOUTHWESTERLY FLOW ALOFT REMAINS INTACT ON THURSDAY...WITH THE DRYLINE MIXING FARTHER EAST INTO THE PLAINS OF WEST TEXAS DURING THE AFTERNOON HOURS. WE HAVE ADDED A MENTION OF ISOLATED THUNDERSTORMS ACROSS THE ABOVE MENTIONED AREAS. THE LATEST GFS EVEN SHOWS POTENTIAL FOR STORMS DEVELOPING ON A RETREATING DRYLINE THURSDAY EVENING AND THIS BEARS WATCHING. THE FLOW ALOFT CONTINUES TO INCREASE THROUGH THE REMAINDER OF THE WORK WEEK INTO THE UPCOMING WEEKEND AS THE MEDIUM RANGE MODELS ALL SUGGEST A LARGE UPPER TROUGH WILL DEEPEN OVER THE DESERT SOUTHWEST AND NORTHERN MEXICO. THIS TROUGH IS CURRENTLY ADVERTISED TO TAKE ON A POSITIVE TILT... WHICH GENERALLY FAVORS LOW-LEVEL MOISTURE PUSHING EAST INTO WEST CENTRAL TEXAS. THIS TROUGH WILL BE CUT-OFF FROM THE MEAN FLOW AND THE MODELS TYPICALLY DON/T HANDLE THESE SCENARIOS VERY WELL. FOR NOW... WE/LL CONTINUE THE CURRENT DRY FORECAST AND AWAIT A LITTLE BETTER MODEL CONSISTENCY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 84 61 82 / 30 20 30 20 CARLSBAD NM 57 89 59 87 / 20 20 30 30 DRYDEN TX 65 86 64 85 / 30 10 10 20 FORT STOCKTON TX 64 87 63 85 / 30 20 20 30 GUADALUPE PASS TX 59 84 58 82 / 30 30 30 20 HOBBS NM 58 85 59 82 / 30 30 30 40 MARFA TX 52 81 50 79 / 40 30 30 20 MIDLAND INTL AIRPORT TX 63 85 61 82 / 30 20 30 30 ODESSA TX 64 84 62 82 / 30 20 40 30 WINK TX 63 92 63 89 / 30 20 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT MON APR 9 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 154 PM CDT MON APR 9 2012 /1254 PM MDT MON APR 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY OVER THE WESTERN MOUNTAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS...SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...AND PERMIAN BASIN. STORMS COULD LAST WELL INTO THE NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. WEDNESDAY...SCATTERED THUNDERSTORMS WILL BE AGAIN BE POSSIBLE OVER MUCH OF THE AREA ALONG A DRYLINE...IF NOT RESIDUAL OUTFLOW BOUNDARIES FROM THE PRIOR DAY/S CONVECTION. SOME STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 431 PM CDT MON APR 9 2012 TXZ075-092200- PECOS- 431 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 500 PM CDT... A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED 7 MILES SOUTHEAST OF BELDING AT 431 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT MON APR 9 2012 NMZ028-092200- EDDY COUNTY PLAINS- 333 PM MDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 400 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 23 MILES WEST OF ARTESIA AT 333 PM MDT...MOVING EAST AT 5 MPH. THIS STORM IS HEADING TOWARD THE TOWN OF HOPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT MON APR 9 2012 TXZ058-074-075-092230- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 452 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT 452 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 503 PM CDT MON APR 9 2012 NMZ028-092245- EDDY COUNTY PLAINS- 403 PM MDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 445 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF ARTESIA AT 403 PM MDT...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT MON APR 9 2012 TXZ074-080-092245- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 512 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 545 PM CDT... A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH WAS LOCATED 7 MILES SOUTHEAST OF RYAN AT 512 PM CDT...MOVING NORTHEAST AT 10 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM CDT MON APR 9 2012 TXZ074-075-092300- PECOS-DAVIS/APACHE MOUNTAINS AREA- 532 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 600 PM CDT... A THUNDERSTORM WITH DIME SIZE HAIL AND GUSTY WINDS TO 50 MPH WAS LOCATED 5 MILES NORTHEAST OF HOVEY AT 532 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
The Holloman AFB radar (KHDX), 168 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
8 hail. Local standard time, as filed.
A thunderstorm moved through Eddy County and produced half dollar sized hail in Malaga. The hail covered the ground and caused cracks in a windshield and dents on a truck. The cost for the damage to the vehicles is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369001, 369000, 369114, 369115, 369130, 369133, 369132, 370114.